Alert archive / Washington / Gale Warnings in 2016
Gale Warning 104, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Nov 30, 2016, 8:37 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 30, 2016, 8:37 AM PST (16:37 UTC)
- Expired
- Nov 30, 2016, 6:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
569 WHUS76 KSEW 301637 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 837 AM PST WED NOV 30 2016 PZZ150-153-156-170-173-176-010045- /O.UPG.KSEW.SC.Y.0287.000000T0000Z-161201T1400Z/ /O.NEW.KSEW.GL.W.0104.161130T1637Z-161130T2000Z/ /O.NEW.KSEW.SC.Y.0288.161130T2000Z-161201T1400Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 837 AM PST WED NOV 30 2016 ...GALE WARNING IN EFFECT UNTIL NOON PST TODAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT UNTIL NOON PST TODAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM NOON TODAY TO 6 AM PST THURSDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WINDS...NORTHWEST 25 TO 35 KNOTS EASING TO 15 TO 25 KNOTS THIS AFTERNOON. * WAVES/SEAS...WEST SWELL 12 TO 15 FEET AT 12 SECONDS...BUILDING TO 15 TO 18 FEET THIS AFTERNOON AND EVENING...THEN SUBSIDING TO 10 TO 13 FEET THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ130>132-010045- /O.UPG.KSEW.SC.Y.0287.000000T0000Z-161201T1200Z/ /O.NEW.KSEW.GL.W.0104.161130T1637Z-161201T0200Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 837 AM PST WED NOV 30 2016 ...GALE WARNING IN EFFECT UNTIL 6 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT UNTIL 6 PM PST THIS EVENING. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WINDS...WEST 25 TO 35 KNOTS. * WAVES/SEAS...WEST SWELL 12 TO 14 FEET AT 12 SECONDS...BUILDING TO 14 TO 16 FEET THIS AFTERNOON AND EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ110-010045- /O.EXT.KSEW.RB.Y.0034.000000T0000Z-161201T1500Z/ GRAYS HARBOR BAR- 837 AM PST WED NOV 30 2016 ...SMALL CRAFT ADVISORY FOR ROUGH BAR NOW IN EFFECT UNTIL 7 AM PST THURSDAY... * WAVES/SEAS...12 TO 15 FEET. * FIRST EBB...STRONG...5 PM TODAY. * SECOND EBB...530 AM THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ PZZ135-010045- /O.CON.KSEW.SC.Y.0287.000000T0000Z-161201T0200Z/ PUGET SOUND AND HOOD CANAL- 837 AM PST WED NOV 30 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WINDS...SOUTH 15 TO 30 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133-010045- /O.CON.KSEW.SC.Y.0287.000000T0000Z-161201T1400Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- 837 AM PST WED NOV 30 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST THURSDAY... * WINDS...SOUTHWEST 15 TO 30 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ134-010045- /O.CON.KSEW.SC.Y.0287.000000T0000Z-161201T0600Z/ ADMIRALTY INLET- 837 AM PST WED NOV 30 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WINDS...RISING TO NORTHWEST 15 TO 25 KNOTS THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
1 follow-up statement
328 WHUS76 KSEW 302302 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 302 PM PST WED NOV 30 2016 PZZ150-153-156-170-173-176-010715- /O.UPG.KSEW.SC.Y.0288.000000T0000Z-161201T1400Z/ /O.NEW.KSEW.GL.W.0105.161130T2302Z-161201T0200Z/ /O.EXB.KSEW.SC.Y.0287.161201T0200Z-161201T1400Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 302 PM PST WED NOV 30 2016 ...GALE WARNING IN EFFECT UNTIL 6 PM PST THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT UNTIL 6 PM PST THIS EVENING. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST THURSDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WINDS...NORTHWEST 25 TO 35 KNOTS EASING TO 15 TO 25 KNOTS THIS EVENING. * WAVES/SEAS...WEST SWELL 15 TO 18 FEET AT 13 SECONDS...SUBSIDING TO 12 TO 14 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ130-010715- /O.CON.KSEW.GL.W.0104.000000T0000Z-161201T0200Z/ /O.EXB.KSEW.SC.Y.0287.161201T0200Z-161201T1400Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 302 PM PST WED NOV 30 2016 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST THURSDAY. * WINDS...WEST TO NORTHWEST 25 TO 35 KNOTS...EASING TO 5 TO 15 KT AFTER MIDNIGHT. * WAVES/SEAS...WEST SWELL 15 FEET AT 13 SECONDS...SUBSIDING TO 13 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ131-132-010715- /O.CON.KSEW.GL.W.0104.000000T0000Z-161201T0200Z/ /O.EXB.KSEW.SC.Y.0287.161201T0200Z-161201T1400Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 302 PM PST WED NOV 30 2016 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST THURSDAY. * WINDS...WEST 25 TO 35 KNOTS...EASING TO 20 TO 30 KNOTS THIS EVENING...THEN EASING TO 15 TO 25 KNOTS AFTER MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133-010600- /O.EXT.KSEW.SC.Y.0287.000000T0000Z-161201T0600Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- 302 PM PST WED NOV 30 2016 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING... * WINDS...SOUTHWEST 15 TO 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ110-010715- /O.CON.KSEW.RB.Y.0034.000000T0000Z-161201T1500Z/ GRAYS HARBOR BAR- 302 PM PST WED NOV 30 2016 ...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 7 AM PST THURSDAY... * WAVES/SEAS...12 TO 15 FEET. * FIRST EBB...STRONG...5 PM TODAY. * SECOND EBB...530 AM THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ PZZ135-010200- /O.CON.KSEW.SC.Y.0287.000000T0000Z-161201T0200Z/ PUGET SOUND AND HOOD CANAL- 302 PM PST WED NOV 30 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WINDS...SOUTH 15 TO 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ134-010600- /O.CON.KSEW.SC.Y.0287.000000T0000Z-161201T0600Z/ ADMIRALTY INLET- 302 PM PST WED NOV 30 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WINDS...NORTHWEST 15 TO 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Nov 30, 3:10 AM PST, 5 hours 27 minutes earlier.
Area forecast discussion, Nov 30, 3:10 AM PST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
310 AM PST Wed Nov 30 2016
.SYNOPSIS...Showers are expected today as an upper level trough
moves through Western Washington...with activity gradually tapering
off late this afternoon and this evening. Weak high pressure aloft
will prevail tonight through Thursday for mostly dry conditions. A
warm front will impact the area late Thursday night into Friday,
followed by a cold front which will open the door for the coolest
temperatures the area has seen so far this season for the weekend
and the start of next week.
&&
.SHORT TERM...Weak front passing through the Seattle metro area at
the time of this writing with frontal precip generally to the
east...starting to make its way into the Cascades. Post frontal
showers associated with the upper level trough that will move
through the area today are present over most locations west of Puget
Sound and those will continue to spread eastward as the day
progresses. The trough looks to cross the Cascades late this morning
and as it continues eastward should start to see activity diminish
accordingly...most notably late this afternoon and evening for the
western half of the CWA...this evening and tonight for the remainder.
Models continue to be iffy with the prospect of a dry Thursday. For
much of the area...this certainly looks to be the case...however
models retain a few bullseyes here and there that could indicate at
least some isolated light showers. As such...have opted to retain
slight chance wording as an 80-90 percent chance of nothing
happening looks like a safe bet.
The ridge looks to flatten out Friday morning bringing a return to
precip over the area as a front will pass over the area during the
day. The front looks to push on Friday night...but a couple of
shortwaves in the zonal flow may keep showers over the eastern half
of the CWA Friday night and into Saturday. At this time...models
still having trouble pinning down just how much precip can be
expected with this and as such...difficult to determine in any
headlines will be needed in the Cascades for this time frame.
Will advise dayshift to monitor. SMR
.LONG TERM...Saturday looks to bring a cold front to the area and
better chances for precip. Given the overall troughy pattern into
Sunday...showers will look to linger through the close of the
weekend.
This leads to the 800-pound gorilla in the room that is Monday. As
stated in the Synopsis...the Saturday front looks to bring the
coolest temperatures the area has seen so far this season. And
yes...low temps Monday morning may reach the freezing mark in some
locations and freezing temps will be more widespread for Tuesday
morning lows. But models remain very divided on whether or not there
will be any moisture to produce the oft-dreaded s-word in the
lowlands. Current run of the GFS has the area mostly dry while the
ECMWF remains pessimistic to the point that it is starting to feel
like a personal vendetta...meaning that the ECMWF does indeed have
sufficient moisture over the area. With such a gulf between the two
solutions and it still being several out...finding it very
difficult to ring the bell just yet on whether anything will occur.
Another key thing to point out is that afternoon high temps during
that time will generally remain right around 40 degrees in the
lowlands. So while it must be conceded that there is a chance of it
occurring...odds at this juncture seem to side more with it NOT
occurring. Time and future model runs will tell...
Beyond that...models actually agree on the area warming slightly
under an upper level ridge that will keep conditions mostly dry
through Tuesday and Wednesday of next week. SMR
&&
.AVIATION...An upper trough along the coast early this morning is
expected to move inland through Wednesday. Flow aloft becoming
northwest behind the trough. At the surface, the narrow cold front
moved ashore early this morning with low level onshore flow in its
wake. The air mass is moist and a bit unstable behind the front for
showers today.
Mainly MVFR ceilings with and behind the front this morning. Showers
and breaks in the cloud cover later today with MVFR ceilings
predominant.
KSEA...Mainly MVFR ceilings to continue this morning with onshore
flow and showers in the wake of the front. The showers should tend
to decrease after 18z with ceilings improving to VFR this afternoon.
South to southwest wind 10-14 kt easing after 03z Thursday. Buehner
&&
.MARINE...The narrow cold front moved ashore overnight. Onshore flow
in the wake of the front to decrease tonight and Thursday as higher
pressure rebuilds over the area.
Gale force winds ahead of the front ended in the coastal waters and
will drop the gale warning there. Gale force winds to end this
morning for the east entrance of the Strait and northern inland
waters as well. Small craft advisory winds elsewhere and now
including Puget Sound/Hood Canal. Westerly winds in the strait to
reach 20-30 kt behind the front today.
The next frontal system is forecast to reach western Washington
Friday with another system arriving Saturday night and Sunday.
Buehner
&&
.HYDROLOGY...From previous discussion...Any additional rain through
Saturday is expected to be generally light and should not be enough
to produce flooding on any area river. A stronger storm may bring
heavier rain Saturday, but the snow level will fall sharply by
Sunday. The Skokomish River would probably be the only river with a
chance to approach flood stage.
Also, there is a continued chance of isolated landslides from the
recent wet weather.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Warning east entrance.
Small craft advisory all other waters.
Small Craft Advisory for rough Grays Harbor bar.
&&
www.weather.gov/seattle
An illustrated version of this forecast discussion can be seen at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 8:37 AM PST | Small Craft Advisory | SEW | 6 hr | |
| Nov 30, 3:02 PM PST | Gale Warning | SEW | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.